Alert archive / Montana / Tornado Warnings in 2019
Tornado Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this tornado warning at Jun 27, 2019, 5:08 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2019, 5:08 PM MDT (23:08 UTC)
- Expired
- Jun 27, 2019, 5:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 119 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:10 PM MDT | TORNADO | 1 Ne Benchland, MT | DELAYED REPORT...TORNADO NEAR BENCHLAND AT 510 PM. IT WAS CLASSIFIED AS AN EF0 TORNADO, WITH A PEAK WIND ESTIMATED BETWEEN 75 AND 85 MPH. IT WAS 400 YARDS WIDE AND WAS ON THE GROUND FOR ABOUT A QUARTER OF A MILE. THE TORNADO LIFTED NEAR 515 PM. |
| Jun 27, 5:13 PM MDT | HAIL 1 | 2 Nw Benchland, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:11 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048
WFUS55 KTFX 272308
TORTFX
MTC027-045-272345-
/O.NEW.KTFX.TO.W.0001.190627T2308Z-190627T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Great Falls MT
508 PM MDT Thu Jun 27 2019
The National Weather Service in Great Falls has issued a
* Tornado Warning for...
East central Judith Basin County in central Montana...
Southwestern Fergus County in central Montana...
* Until 545 PM MDT.
* At 507 PM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Hobson, or 11 miles southeast of
Stanford, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Judith Basin and southwestern Fergus Counties,
including the following locations... Moccasin and Benchland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4696 11003 4707 11014 4728 10979 4707 10957
TIME...MOT...LOC 2307Z 239DEG 31KT 4707 11000
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
NJL2 follow-up statements
985
WWUS55 KTFX 272326
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
526 PM MDT Thu Jun 27 2019
MTC027-045-272345-
/O.CON.KTFX.TO.W.0001.000000T0000Z-190627T2345Z/
Judith Basin MT-Fergus MT-
526 PM MDT Thu Jun 27 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR EAST
CENTRAL JUDITH BASIN AND SOUTHWESTERN FERGUS COUNTIES...
At 526 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles north of Hobson, or 18 miles west of Lewistown,
moving northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Judith Basin and southwestern Fergus Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4700 10984 4713 10997 4728 10979 4707 10958
TIME...MOT...LOC 2326Z 239DEG 31KT 4716 10979
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
NJL986
WWUS55 KTFX 272336
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
536 PM MDT Thu Jun 27 2019
MTC027-045-272345-
/O.EXP.KTFX.TO.W.0001.000000T0000Z-190627T2345Z/
Judith Basin MT-Fergus MT-
536 PM MDT Thu Jun 27 2019
...THE TORNADO WARNING FOR EAST CENTRAL JUDITH BASIN AND SOUTHWESTERN
FERGUS COUNTIES WILL EXPIRE AT 545 PM MDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Montana.
LAT...LON 4700 10984 4713 10997 4728 10979 4707 10958
TIME...MOT...LOC 2335Z 239DEG 31KT 4720 10970
$$
NJLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:52 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 27, 2:52 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 252 PM MDT Thu Jun 27 2019 .SYNOPSIS... A line of showers and thunderstorms has developed just east of the Southern Rocky Mountain Front and moving toward the northeast. Some of these storms have the potential to produce large hail and damaging winds. This activity should diminish or move out of the area by midnight. After today, isolated to scattered showers and thunderstorms are possible through the middle of next week. In addition, a few more severe storms may occur on Friday in our eastern zones. Temperatures should be near or slightly below- normal over the next seven days. && .DISCUSSION... Remainder of today and tonight...A line of showers and thunderstorms has developed east of the Southern Rocky Mountain front and is moving in a southwest to northeast direction. These storms are moving into a moist environment with good jet dynamics, wind shear, and instability. As a result, a severe thunderstorm watch has been issued for the entire CWA with the exception of Beaverhead, Gallatin, Glacier, and Madison Counties. The primary thunderstorm threat will be severe hail up to the size of quarters or larger and wind gusts up to 60 to 80 mph. Heavy downpours of rain are also expected, which could cause some localized flooding. This activity is expected to start diminishing and moving out of the area around 4Z but some isolated showers and storms will continue to linger thereafter. rcg Friday through next Wednesday...Latest deterministic and ensemble model guidance is in rather good agreement during this period. Thus, southwesterly flow aloft and embedded shortwave disturbances should continue to affect our CWA as the longwave trough axis remains to our west and the longwave high pressure ridge remains essentially anchored to our east. Isolated to scattered showers and thunderstorms are possible daily, especially during the afternoon and evening hours. In addition, a few severe thunderstorms may affect eastern portions of the CWA Friday afternoon and early evening, when moderate instability and strong vertical wind shear may exist. Temperatures should remain near or slightly below-normal. - Jaszka && .AVIATION... Updated 1130 AM MDT Thu Jun 27 2019 (18Z/27 TAF issuance) Outside of any shower/thunderstorm activity and lingering low clouds over KGTF and KCTB, mostly VFR conditions are expected for the next 24-hours. Disturbances embedded within the southwesterly flow aloft along with other dynamics will produce scattered to numerous showers and thunderstorms generally between 20Z/Thu and 04Z/Fri, while isolated lighter showers and thunderstorms are possible before and after that period. Note that Periods of MVFR/IFR may accompany any shower or storm. Some thunderstorms are still expected to become severe this afternoon and early evening, especially in central and north-central MT. Quarter-size or larger hail and erratic surface gusts of 50 to 70 knots are the primary severe threats, along with the potential for heavy downpours. Regional surface winds remain light outside outflow (i.e. precip-cooled air emanating from any shower or storm). Lastly, patchy fog may redevelop tonight over the the North-Central terminals again late tonight along with localized MVFR/IFR. && .PRELIMINARY POINT TEMPS/POPS... GTF 49 74 50 76 / 70 20 30 10 CTB 44 71 45 73 / 60 20 20 10 HLN 49 77 50 80 / 50 30 30 20 BZN 47 78 47 79 / 20 20 30 10 WEY 37 73 40 73 / 0 10 10 0 DLN 45 73 46 75 / 10 10 10 10 HVR 50 76 52 77 / 90 20 50 20 LWT 47 74 49 72 / 50 50 60 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 27, 4:36 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Great Falls MT 436 PM MDT Thu Jun 27 2019 MTZ050-054-272300- Judith Basin-Meagher- 436 PM MDT Thu Jun 27 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JUDITH BASIN AND EAST CENTRAL MEAGHER COUNTIES... At 436 PM MDT, a strong thunderstorm was located 20 miles northeast of White Sulphur Springs, moving northeast at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Sapphire Village. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4660 11056 4674 11072 4703 11028 4681 11004 TIME...MOT...LOC 2236Z 232DEG 29KT 4672 11056 SC
Local storm report, Jun 27, 4:43 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 1 WSW GREAT FALLS 47.50N 111.31W
06/27/2019 CASCADE MT FIRE DEPT/RESCUE
LANDSLIDE ON RIVER DRIVE.
&&
MLSLocal storm report, Jun 27, 4:52 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST BELT 47.39N 110.93W
06/27/2019 E70 MPH CASCADE MT TRAINED SPOTTER
WIND GUST ESTIMATED TO BE AT LEAST 70 MPH.
POWER OUTAGE. KNOCKED OVER TREES ONTO HOUSES
ON 4TH AVENUE SOUTH.
&&
SACLocal storm report, Jun 27, 4:53 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG BELT 47.39N 110.93W
06/27/2019 CASCADE MT TRAINED SPOTTER
WIND GUST ESTIMATED TO BE AT LEAST 70 MPH.
POWER OUTAGE. KNOCKED OVER TREES ONTO HOUSES
ON 4TH AVENUE SOUTH.
&&
SACLocal storm report, Jun 27, 5:02 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HEAVY RAIN 5 SW STANFORD 47.11N 110.30W
06/27/2019 E1.00 INCH JUDITH BASIN MT TRAINED SPOTTER
ESTIMATED 1 INCH LIQUID PRECIP IN 20
MINUTES.
&&
JAFLocal storm report, Jun 27, 5:06 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
506 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 6 E GEYSER 47.28N 110.37W
06/27/2019 M60 MPH JUDITH BASIN MT AWOS
AWOS STATION K1BM BRAVO.
&&The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:04 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jun 26, 6:11 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| Jun 26, 6:15 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Jun 26, 6:20 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 25 min |
| Jun 26, 6:25 PM MDT | Special Weather Statement | TFX | 35 min | |
| Jun 26, 6:32 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 28 min |
| Jun 26, 6:47 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 28 min |
| Jun 26, 6:52 PM MDT | Special Weather Statement | TFX | Fergus | 38 min |
| Jun 26, 6:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 34 min |
| Jun 26, 7:15 PM MDT | Special Weather Statement | TFX | Madison | 30 min |
| Jun 26, 7:16 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 18 min |
| Jun 26, 7:27 PM MDT | Special Weather Statement | TFX | Madison | 33 min |
| Jun 26, 7:39 PM MDT | Special Weather Statement | TFX | Cascade | 36 min |
| Jun 26, 7:59 PM MDT | Special Weather Statement | TFX | Fergus | 31 min |
| Jun 26, 8:12 PM MDT | Special Weather Statement | TFX | Chouteau | 33 min |
| Jun 26, 8:26 PM MDT | Special Weather Statement | TFX | Chouteau | 34 min |
| Jun 26, 8:31 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jun 26, 8:34 PM MDT | Special Weather Statement | TFX | Petroleum | 26 min |
| Jun 26, 8:52 PM MDT | Special Weather Statement | TFX | Chouteau | 23 min |
| Jun 26, 8:56 PM MDT | Special Weather Statement | TFX | Hill | 34 min |
| Jun 26, 9:16 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jun 26, 9:54 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Jun 27, 6:57 AM MDT | Special Weather Statement | TFX | Glacier | 33 min |
| Jun 27, 1:21 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson | 24 min |
| Jun 27, 1:33 PM MDT | Special Weather Statement | TFX | Deer Lodge | 27 min |
| Jun 27, 1:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 19 min |
| Jun 27, 1:45 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 30 min |
| Jun 27, 2:16 PM MDT | Special Weather Statement | TFX | Lewis and Clark, Teton | 14 min |
| Jun 27, 2:17 PM MDT | Special Weather Statement | TFX | Silver Bow | 13 min |
| Jun 27, 2:27 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 33 min |
| Jun 27, 2:31 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson | 29 min |
| Jun 27, 2:33 PM MDT | Special Weather Statement | TFX | Silver Bow | 42 min |
| Jun 27, 2:43 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 17 min |
| Jun 27, 2:57 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson | 20 min |
| Jun 27, 3:01 PM MDT | Special Weather Statement | TFX | Cascade | 14 min |
| Jun 27, 3:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 28 min |
| Jun 27, 3:35 PM MDT | Special Weather Statement | TFX | Cascade | 25 min |
| Jun 27, 3:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 28 min |
| Jun 27, 3:48 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 27 min |
| Jun 27, 3:51 PM MDT | Special Weather Statement | TFX | Cascade | 24 min |
| Jun 27, 4:06 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 24 min |
| Jun 27, 4:06 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 10 min |
| Jun 27, 4:10 PM MDT | Special Weather Statement | TFX | Liberty | 35 min |
| Jun 27, 4:10 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 50 min |
| Jun 27, 4:13 PM MDT | Flash Flood Warning | TFX | Cascade | 2 hr |
| Jun 27, 4:20 PM MDT | Special Weather Statement | TFX | Hill | 40 min |
| Jun 27, 4:26 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 34 min |
| Jun 27, 4:27 PM MDT | Flash Flood Watch | TFX | 5 hr | |
| Jun 27, 4:30 PM MDT | Special Weather Statement | TFX | Liberty | 30 min |
| Jun 27, 4:31 PM MDT | Special Weather Statement | TFX | Liberty | 14 min |
| Jun 27, 4:34 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jun 27, 4:36 PM MDT | Special Weather Statement | TFX | Judith Basin | 24 min |
| Jun 27, 4:49 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 26 min |
| Jun 27, 4:54 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 36 min |
| Jun 27, 5:10 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Hill, Judith Basin | 35 min |
| Jun 27, 5:12 PM MDT | Special Weather Statement | TFX | Wheatland | 33 min |
| Jun 27, 5:14 PM MDT | Special Weather Statement | TFX | Hill | 31 min |
| Jun 27, 5:16 PM MDT | Special Weather Statement | TFX | Liberty | 29 min |
| Jun 27, 5:40 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Hill | 35 min |
| Jun 27, 5:40 PM MDT | Tornado Warning | TFX | Fergus | 35 min |
| Jun 27, 5:42 PM MDT | Tornado Warning | TFX | Blaine, Chouteau, Fergus | 21 min |
| Jun 27, 5:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 32 min |
| Jun 27, 5:48 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 27 min |
| Jun 27, 5:56 PM MDT | Special Weather Statement | TFX | Hill | 19 min |
Nearby
Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.